Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

November 28, 2021Blair County, Cambria County, Centre County, Pennsylvania

NWS State College, PA issued this special weather statement at Nov 28, 2021, 6:07 PM EST for Blair County, Cambria County, Centre County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2021, 6:07 PM EST (23:07 UTC)
Expired
Nov 28, 2021, 6:45 PM EST
In force
38 min
Issued by
NWS State College, PA

Counties Blair County, PA, Cambria County, PA, Centre County, PA

The radar

The State College radar (KCCX), 64 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS81 KCTP 282307
SPSCTP

Special Weather Statement
National Weather Service State College PA
607 PM EST Sun Nov 28 2021
 
PAZ017>019-024>026-033-034-282345-
Bedford PA-Northern Centre PA-Somerset PA-Clearfield PA-Blair PA-
Cambria PA-Huntingdon PA-Southern Centre PA-
607 PM EST Sun Nov 28 2021

...A BAND OF SNOW SHOWERS WILL AFFECT PARTS OF BEDFORD...NORTHERN 
CENTRE... SOMERSET...CLEARFIELD...BLAIR...CAMBRIA...HUNTINGDON...AND 
SOUTHERN CENTRE COUNTIES...

HAZARDS...Snow showers which can rapidly reduce visibility to less 
than one mile.

LOCATION AND MOVEMENT...At 604 PM EST, a band of snow showers was 
along a line extending from near Moshannon to near Houtzdale to near 
Derry and moving east at 45 MPH.

LOCATIONS IMPACTED INCLUDE...
Altoona, State College, Johnstown, Bellefonte, Hollidaysburg, Tyrone,
Westmont, Windber, Ebensburg, Belmont, Nanty-Glo, Portage, Park
Forest Village, Northern Cambria, Boalsburg, Pleasant Gap,
Philipsburg, Woodland, Geistown and Stormstown.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4036 7900 4051 7891 4072 7880 4081 7880
      4104 7828 4105 7758 4097 7752 4019 7867
      4018 7912 4020 7913
TIME...MOT...LOC 2304Z 263DEG 37KT 4099 7812 4080 7851 4036 7922 4031
7946
$$

Evanego

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Nov 28, 3:22 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 28, 3:22 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
322 PM EST Sun Nov 28 2021

.SYNOPSIS...
A relatively strong Clipper system over Southwestern Ontario
Canada will move southeast and spread periods of snow showers
across the region late today and tonight with generally
widespread, but light accumulation.

The snow showers will last through at least the mid morning
hours on Monday. The snow showers should slowly decrease in
intensity during the day Monday.

High pressure will gradually build in for late Monday and
Monday night, with mainly dry and seasonably cold weather.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Strong NW to SE gradient and cooling in 700 mb temps was making
its way to the east from Northern Ohio and NW PA this afternoon.
This coincides with an initial band of mid to upper level Diff
Positive Vort Advection. 20-30 dbz echoes (with some briefly
higher reflectivities) were responsible for periods of
moderate snow and 1/2SM vsbys. The snow begins near the leading
edge of the coldest air aloft where temps fall to -12C or lower.

Expect to see a few bands of enhanced DPVA move SE across the
CWA late today through tonight, bringing widespread snowfall
amounts between 1 and 3 inches across the Alleghenies with the
Central Ridge and Valley region receiving a coating to one inch.
The NW snowbelt will take the snow prize with 4-7 inches of
snow accum over a 24 hour period near and to the NW of a line
from Bradford to Warren. A few locally higher totals are
possible.

For the Central Ridge and Valley region. A coating to one inch
will fall, mainly early tonight. However, the transition to
several narrow snowbands with a veering LLVL profile to the WNW
will blanket some locations with another quick 1/2 inch of snow.

Previous Disc....

Surface wind increases to 10-15 kts across the Central Mtns and
Susq Valley late this afternoon and evening with gusts AOA 20
kts on the ridges.

A cold front and a few pockets of trailing very cold mid-level
air with temps dropping to below -20C will push SE across the
region late today and tonight, helping to greatly increase low-
mid level lapse rates and the threat for some brief periods of
moderate to heavy snow showers as the favorable thermal ribbon
for dendritic snow growth descends into the mid and upper
portion of the deepening cloud layer.

Will maintain the current Winter Weather Advisory for LES for
mid afternoon through tonight across Warren and Mckean Counties.
The stratocu deck does shallow a bit during the day Monday, but
the base of the subsidence inversion is still AOA 7 kft across
the NW counties of the CWA with the DGZ still residing in the
upper portion of the cloud layer. So, expect to see snow showers
and areas of LES likely continuing. Will consider extending the
ending time of the Advisory into Monday afternoon for Warren
and McKean Counties.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM MONDAY/...
A favorable westerly, then northwesterly fetch, coldest air
aloft (best instability) and upper forcing combine to generate
about a 12 hour period of good, tall, lake effect bands this
evening through much of the overnight.

The passage of the trough axis and onset of strong NVA will
help to diminish the intensity and longevity of the bands of LES
later tonight.

The stronger wind will make it feel more uncomfortable tonight.
Wind chills will be in the mid teens over the west and north
when the school busses start rolling Monday morning.

Early Monday, the flow is progged to veer more into the NNW just
ahead of some shortwave ridging aloft across the Glakes. In
addition, there will be increased directional shear, and also a
lowering inversion height type of environment. For the most
part, this should act to weaken lingering lake effect bands and
also cause them to begin to contract closer to the shoreline.
The one exception to this might be the Laurels, where this type
of trajectory sometimes favors a single, Lake Huron connected
band down into this region. Although there are hints of this in
some of the individual HREF members, we lack the confidence for
any type of headline this far out (current forecast of 1-2" in
western Cambria and Somerset Counties).

During the day Monday, the lake effect machine should further
break down over time, as heights rise aloft, and warm advection
begins to kick in above the boundary layer. However, dont expect
the snow showers to cut off completely, as that rarely occurs
downwind of the Lake Erie prior to the passage of the 850 mb
ridge axis, especially since the favorable DGZ will still
reside in the upper portion of the shallower stratocu deck.

For much of central PA, early clouds should give way to
increasing sunshine over time with flurries and a few brief snow
showers still possible.

Highs Monday afternoon should range from the lower 30s in the
northern mountains, to the lower 40s in the Lower Susquehanna
Valley. Besides the NW snowbelt, expect Monday to be dry.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Persistent upper-level troughing and WNW flow will continue
into the first half of next week.

Another clipper system will bring snow showers to Northern PA
Mon night and Tue. QPF amounts are light and the best moisture
will be outside our forecast area. A coating to 2 inches of
snow is expected in NW PA with lesser amounts elsewhere.

Temperatures will rise into the latter part of the week, with
highs on Thu expected to be in the 40s and 50s. Another clipper
system passing to the north later Thu will bring a chance of
mainly rain showers to the area, with possible snow showers behind
the front Thu night and Fri as the low moves out to the north
and east. Daytime temps in the post frontal airmass will be back
in the 30s and 40s Fri and through the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Widespread shallow and non precipitating MVFR Stratocu across
the Central and SE zones and IFR to LIFR over the Northern and
Western Mtns will change little through tonight, though Vsbys
will greatly decrease at times as cold air aloft sweeps down
from the Great Lakes and helps to deepen/cool the cloud layer
and create an increasing frequency of snow showers.

Moderately gusty westerly winds will develop across the Central
Mtns airfields and Susq Valley TAF sites, while KJST and points
north along the spine of the Alleghenies will see Westerly
gusts of 25 to 30 KTS.

Outlook...

Mon-Tue...Restrictions possible N/W in snow showers. Breezy.

Wed...Becoming VFR areawide.

Wed night-Thu...Rain showers developing.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM EST Monday for PAZ004-005.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Lambert/Dangelo
LONG TERM...Colbert/Wagner
AVIATION...Lambert/Evanego/Travis
Hazardous weather outlook, Nov 28, 11:13 AM EST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1113 AM EST Sun Nov 28 2021

PAZ012-017>019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-291615-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1113 AM EST Sun Nov 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010-011-024-033-291615-
Potter-Elk-Cameron-Cambria-Somerset-
1113 AM EST Sun Nov 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Snow accumulations will be generally an inch or two, but could be up
to 3 inches, mainly on the ridge tops and west-facing slopes late
today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-291615-
Warren-McKean-
1113 AM EST Sun Nov 28 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Nov 28, 6:07 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
607 PM EST Sun Nov 28 2021

PAZ017>019-024>026-033-034-282345-
Bedford PA-Northern Centre PA-Somerset PA-Clearfield PA-Blair PA-
Cambria PA-Huntingdon PA-Southern Centre PA-
607 PM EST Sun Nov 28 2021

...A BAND OF SNOW SHOWERS WILL AFFECT PARTS OF BEDFORD...NORTHERN
CENTRE... SOMERSET...CLEARFIELD...BLAIR...CAMBRIA...HUNTINGDON...AND
SOUTHERN CENTRE COUNTIES...

HAZARDS...Snow showers which can rapidly reduce visibility to less
than one mile.

LOCATION AND MOVEMENT...At 604 PM EST, a band of snow showers was
along a line extending from near Moshannon to near Houtzdale to near
Derry and moving east at 45 MPH.

LOCATIONS IMPACTED INCLUDE...
Altoona, State College, Johnstown, Bellefonte, Hollidaysburg, Tyrone,
Westmont, Windber, Ebensburg, Belmont, Nanty-Glo, Portage, Park
Forest Village, Northern Cambria, Boalsburg, Pleasant Gap,
Philipsburg, Woodland, Geistown and Stormstown.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4036 7900 4051 7891 4072 7880 4081 7880
      4104 7828 4105 7758 4097 7752 4019 7867
      4018 7912 4020 7913
TIME...MOT...LOC 2304Z 263DEG 37KT 4099 7812 4080 7851 4036 7922 4031
7946

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 6:49 PM ESTSpecial Weather StatementCTPBlair, Cambria, Centre41 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.